Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 90, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 14, 2018, 9:34 PM CDT for McLean County, Mercer County, North Dakota. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2018, 9:34 PM CDT (02:34 UTC)
- Expired
- Jun 14, 2018, 9:52 PM CDT
- In force
- 18 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties McLean County, ND, Mercer County, ND
The radar
The Bismarck radar (KBIS), 95 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 3:40 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2531 J/kg
- Mixed-layer CIN
- -283 J/kg
- Mixed-layer LCL
- 1747 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
356
WUUS53 KBIS 150234
SVRBIS
NDC055-057-150330-
/O.NEW.KBIS.SV.W.0090.180615T0234Z-180615T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
934 PM CDT THU JUN 14 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Central McLean County in south central North Dakota...
Northeastern Mercer County in south central North Dakota...
* Until 1030 PM CDT.
* At 932 PM CDT, a severe thunderstorm was located 5 miles southwest
of Hazen Bay Recreation Area, or 12 miles north of Beulah, moving
northeast at 40 mph. This storm has a history of producing quarter
size hail, reported by trained spotters. If you are on Lake
Sakakawea or Lake Audubon in this area, get off the lake and find
shelter.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Pick City and Lake Sakakawea State Park around 950 PM CDT.
Riverdale around 955 PM CDT.
Fort Stevenson State Park around 1000 PM CDT.
Garrison and Coleharbor around 1005 PM CDT.
Other locations impacted by this severe thunderstorm include Dakota
Waters Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
A Tornado Watch remains in effect until 1100 PM CDT for south central
North Dakota.
LAT...LON 4735 10169 4749 10180 4780 10127 4739 10095
TIME...MOT...LOC 0232Z 236DEG 33KT 4744 10168
HAIL...1.00IN
WIND...60MPH
$$
KRANZ/JPM1 follow-up statement
091
WWUS53 KBIS 150252
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
952 PM CDT THU JUN 14 2018
NDC055-057-150301-
/O.CAN.KBIS.SV.W.0090.000000T0000Z-180615T0330Z/
McLean ND-Mercer ND-
952 PM CDT THU JUN 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MCLEAN AND
NORTHEASTERN MERCER COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been cancelled. Cloud to ground
lightning and gusty winds were still threats with this storm.
A Tornado Watch remains in effect until 1100 PM CDT for south central
North Dakota.
LAT...LON 4735 10169 4749 10180 4780 10127 4739 10095
TIME...MOT...LOC 0249Z 236DEG 33KT 4754 10146
$$
KRANZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 9:12 PM CDT, 22 minutes earlier.
Area forecast discussion, Jun 14, 9:12 PM CDT, 22 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 912 PM CDT Thu Jun 14 2018 .UPDATE... Issued at 907 PM CDT Thu Jun 14 2018 The severe weather threat seems to be limited across the far south from a very strong cap as seen on the 00Z Bismarck Sounding. As the front moves east and approaches the south central, it should erode the cap, however our dewpoints at Bismarck have fallen 20 degrees from near 70 to near 50. As the dry air arrives the subsidence appears to be generating a weak heat burst as temperatures rose to 87 at 9 pm at Bismarck. UPDATE Issued at 719 PM CDT Thu Jun 14 2018 Updated the POPs with the HRRR Time lapse ensemble which generally increased the POPs central and decreased them west as a dry west windflow moves into the west. Otherwise widespread thunderstorms expected central and far southwest this evening. && .SHORT TERM...(This evening through Friday) Issued at 346 PM CDT Thu Jun 14 2018 A tornado watch has been issued for northwest and north central North Dakota until 11 pm CDT. A severe thunderstorm watch has been issued for most of southwest and south central North Dakota until 11 pm CDT. Short term forecast highlights center around a moderate and enhanced risk of severe weather across western and central North Dakota beginning this afternoon. The storm prediction center had upgraded the severe threat across northern North Dakota into the moderate risk for severe storms. Large hail, damaging winds, and locally heavy rain will be the main threat with a non-zero tornado risk, especially across our north. This afternoon, an upper level low/trough was located over Alberta/Saskatchewan/western Montana with several upper level shortwave impulses moving northeast across Montana, south central Canada, and into northwestern North Dakota. At the surface, a cold front extended from southeastern Saskatchewan across the northwest corner of North Dakota into eastern Montana. Ahead of the cold front was a surface trough, separating 60sF dewpoints to the east with 40s/50s dewpoints to the west. While a mid-level h700 thermal cap remains in place across central and eastern ND, west and north of the surface cold front the thermal cap weakens. This is why thunderstorms developed this morning and continued into this afternoon along and northwest of the cold front. The storms moved east across the northern tier of counties, the storm's dynamics overcoming any mid-level capping mentioned previously. Regarding the severe threat this afternoon/evening...a potent EML has become established over the northern plains. PWAT values increasing to 1.25-1.5 inches across north-central and eastern ND will create a threat for heavy rainfall in areas that do see convection through the evening hours. Latest thinking is that convection is most likely to continue across northwestern North Dakota where the cap has eroded near the overspreading height falls and mid-level cooling. The models continue to depict the environment over western and central North Dakota consisting of MLCAPE values exceeding 2000-2500 J/kg and 55 kts of effective bulk shear. This environment will support supercells with large hail and damaging wind gusts. A non- zero tornado risk will also be associated with supercells along our far north where increased southeasterly surface winds enhance sfc-1 km SRH values. The coverage of convective initiation and discrete storms further south remains less confident due to the increased influence of the capping inversion ahead of the surface trough and cold front. Convection will be more likely along the advancing surface trough and cold frontal axis through the evening, especially along our south-central to southeast, where storm mode becomes linear and transitions to a mostly damaging wind threat. By daybreak Friday, the surface cold front should be in the Red River Valley, with drier air moving in behind it. Friday should be a dry day across our area. .LONG TERM...(Friday night through Thursday) Issued at 346 PM CDT Thu Jun 14 2018 The long term period is highlighted by several chances for precipitation and thunderstorms Friday night through Sunday night, especially across southwest and south central North Dakota southeast. The large upper level trough remains over the Pacific Northwest and northern US Rockies through the weekend, then begins to cutoff over Nevada/Idaho, essentially cutting off the stream of upper level impulses streaming northeast towards North Dakota. Southwest flow aloft continues through the weekend with multiple impulses bringing showers and thunderstorms across our area. The severe threat will be mostly contained further south of our area, outside of the occasional storm threat in our far southeast counties where instability may redevelop. High temperatures should be mainly in the 65F to 75F range Saturday and Sunday through this active weekend period. The possibility for continued rainfall seems to be favoring our south and east through the weekend. Upper level ridging builds early next week as the aforementioned western low cuts off. Chances for precipitation remain uncertain next week, though not completely unlikely in times where impulses ride over the ridge aloft. A slow warming trend ensues with highs reaching the upper 70s and lower 80s by Wednesday, and low to mid 80s on Thursday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 719 PM CDT Thu Jun 14 2018 Hazards to aviation continue to be thunderstorms this evening. A surface low pressure trough with associated cold/warm fronts will be the focus for thunderstorms tonight. Best chance for thunderstorms KMOT-KBIS-KJMS tonight. VFR expected. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...WAA SHORT TERM...JV LONG TERM...JV AVIATION...WAA
Hazardous weather outlook, Jun 14, 8:51 PM CDT, 43 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 851 PM CDT Thu Jun 14 2018 NDZ023-025-033>037-041-042-044>048-050-051-160200- Wells-Foster-Stark-Morton-Burleigh-Kidder-Stutsman-Hettinger- Grant-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 851 PM CDT Thu Jun 14 2018 /751 PM MDT Thu Jun 14 2018/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Severe thunderstorms are forecast for this evening and tonight. The main threats will be damaging wind with a secondary threat of large hail. Slow moving storms will put down very heavy rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are forecast through the weekend, however, the severe weather threat will be low. .SPOTTER INFORMATION STATEMENT... Spotters are activated. Call reports in to the National Weather Service in Bismarck on the spotter reporting number. Reports can also be posted to our web page reporting form. Report any hail, winds 40 mph or higher, funnel clouds, tornadoes, and rain amounts. Report storm features like wall clouds and shelf clouds. NDZ004-005-010>013-018>022-160200- Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-Dunn-Mercer- Oliver-McLean-Sheridan- 851 PM CDT Thu Jun 14 2018 /751 PM MDT Thu Jun 14 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Severe thunderstorms are forecast for this evening and tonight. The main threats will be very large hail, damaging winds as high as 80 mph, and tornadoes. A significant tornado is possible. Slow moving storms will put down torrential rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are forecast through the weekend, however, the severe weather threat will be low. .SPOTTER INFORMATION STATEMENT... Spotters are activated. Call reports in to the National Weather Service in Bismarck on the spotter reporting number. Reports can also be posted to our web page reporting form. Report any hail, winds 40 mph or higher, funnel clouds, tornadoes, and rain amounts. Report storm features like wall clouds and shelf clouds. NDZ001>003-009-017-031-032-040-043-160200- Divide-Burke-Renville-Williams-McKenzie-Golden Valley-Billings- Slope-Bowman- 851 PM CDT Thu Jun 14 2018 /751 PM MDT Thu Jun 14 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are forecast through the weekend, however, the severe weather threat will be low. .SPOTTER INFORMATION STATEMENT... Spotters are activated. Call reports in to the National Weather Service in Bismarck on the spotter reporting number. Reports can also be posted to our web page reporting form. Report any hail, winds 40 mph or higher, funnel clouds, tornadoes, and rain amounts. Report storm features like wall clouds and shelf clouds. waa
In the hours before
Local storm report, Jun 14, 8:32 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
832 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 6 S WESTHOPE 48.82N 101.02W
06/14/2018 E1.00 INCH BOTTINEAU ND NWS EMPLOYEE
TIME ESTIMATED FROM RADAR.
&&
KINGLocal storm report, Jun 14, 8:33 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
833 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM HAIL HALLIDAY 47.35N 102.34W
06/14/2018 E1.00 INCH DUNN ND CO-OP OBSERVER
HAIL ONGOING AT TIME THIS REPORT WAS SENT.
&&
JP MARTINLocal storm report, Jun 14, 8:38 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
838 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 5 NNW OMEMEE 48.76N 100.40W
06/14/2018 E1.00 INCH BOTTINEAU ND TRAINED SPOTTER
QUARTER SIZE HAIL.
&&
CJS/MHLocal storm report, Jun 14, 8:57 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
857 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM FUNNEL CLOUD 3 N WILLOW CITY 48.65N 100.29W
06/14/2018 BOTTINEAU ND PUBLIC
&&
KINGLocal storm report, Jun 14, 9:10 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
910 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM HAIL 5 N KRAMER 48.76N 100.71W
06/14/2018 E2.50 INCH BOTTINEAU ND STORM CHASER
&&
KINGLocal storm report, Jun 14, 9:31 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
931 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM TSTM WND GST 10 N BEULAH 47.41N 101.78W
06/14/2018 E65 MPH MERCER ND TRAINED SPOTTER
ALSO HAD QUARTER SIZE DIAMETER HAIL AND
ABOUT AN INCH OF RAIN. THE RAIN FELL IN LESS
THAN A HALF HOUR. HAIL AND WIND LASTED ABOUT
5 MINUTES.
&&
JP MARTINThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:01 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 59 min |
| Jun 14, 7:12 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 63 min |
| Jun 14, 7:40 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail, Ward | 65 min |
| Jun 14, 7:44 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 61 min |
| Jun 14, 8:11 PM CDT | Severe Thunderstorm Warning | BIS | Rolette | 64 min |
| Jun 14, 8:27 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer | 63 min |
| Jun 14, 8:43 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Pierce, Rolette | 62 min |
| Jun 14, 9:04 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 56 min |
| Jun 14, 9:23 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mountrail | 67 min |
| Jun 14, 9:24 PM CDT | Severe Thunderstorm Warning | BIS | Emmons | 38 min |
| Jun 14, 9:44 PM CDT | Severe Thunderstorm Warning | BIS | Pierce, Rolette | 33 min |
| Jun 14, 9:59 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 61 min |
| Jun 14, 10:26 PM CDT | Special Weather Statement | BIS | McIntosh | 34 min |
| Jun 14, 10:27 PM CDT | Areal Flood Advisory | BIS | Ward | 3 hr |
| Jun 14, 10:41 PM CDT | Severe Thunderstorm Warning | BIS | Pierce | 37 min |
| Jun 14, 11:37 PM CDT | Special Weather Statement | BIS | Dickey | 23 min |
| Jun 15, 12:00 AM CDT | Special Weather Statement | BIS | Dickey | 30 min |
| Jun 15, 12:29 AM CDT | Special Weather Statement | BIS | Dickey | 31 min |
| Jun 15, 2:01 AM CDT | Special Weather Statement | BIS | Sioux | 29 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.